Skip to main content
. Author manuscript; available in PMC: 2013 Sep 4.
Published in final edited form as: N Engl J Med. 2011 Dec 8;365(23):2178–2187. doi: 10.1056/NEJMoa1101245

Table 3. Vaccine Efficacy Measurements, According to Analysis and Study Group*.

Outcome Intention-to-Treat Analysis Per-Protocol Analysis
Vaccine
(N = 43)
Placebo
(N = 41)
Relative Reduction Vaccine
(N = 38)
Placebo
(N = 39)
Relative Reduction
no. (%) % (95% CI) no. (%) % (95% CI)
Norwalk virus infection and illness 17 (40) 29 (71) 44 (15.0 to 63.2) 14 (37) 27 (69) 47 (15 to 67)
Norwalk virus infection
  Positive RT-PCR assay 28 (65) 33 (80) 19 (−6 to 38) 23 (61) 32 (82) 26 (1 to 45)
  Positive for antigen 25 (58) 24 (59) 1 (−43 to 31) 20 (53) 23 (59) 11 (−33 to 40)
  Seroconversion 27 (63) 34 (83) 24 (1 to 42) 23 (61) 32 (82) 26 (1 to 45)
  Positive on any assay 28 (65) 34 (83) 22 (−2 to 39) 23 (61) 32 (82) 26 (1 to 45)
Vaccine
(N = 43)
Placebo
(N = 41)
P Value† Vaccine
(N = 38)
Placebo
(N = 39)
P Value†
Vesikari score for disease severity‡
  All participants 3.8±2.8 5.5±2.6 0.008 3.6±2.9 5.5±2.7 0.009
  Norwalk virus infection 5.0±2.4 6.1±2.4 0.07 5.0±2.6 6.1±2.4 0.14
  Norwalk virus infection and illness 6.2±1.9 6.7±2.1 0.39 6.4±2.1 6.7±2.2 0.72
Duration of Norwalk virus illness — hr
  Norwalk virus infection, all 0.28 0.47
   Median 18.4 30.2 14.5 29.4
   Range 0.0 to 85.5 0.0 to 108.0 0.0 to 85.5 0.0 to 108.0
  Norwalk virus infection and illness 0.44 0.45
   Median 45.4 36.2 44.0 34.7
   Range 8.6 to 85.5 5.2 to 108.0 8.6 to 85.5 5.2 to 108.0
Time to illness onset — hr 37.1±7.0 32.8±9.0 0.02 35.9±7.1 33.8±6.7 0.12
*

Plus–minus values are means ±SD. Illness was defined as viral gastroenteritis. RT-PCR denotes reverse transcriptase–polymerase chain reaction.

†

P values were calculated with the use of the Wilcoxon test, except for comparisons of the time to onset of illness, for which the log-rank test was used.

‡

The severity of norovirus disease was assessed on the basis of the modified Vesikari score, with possible scores ranging from 0 to 17 and higher scores indicating more severe disease.